Florida, 2011

Heavy Rain in Florida, September 23, 2011

September 23, 2011 · NWS JAX · 1 event in 1 county or zone

Weak shear and high instability, combined with high moisture content enabled periods of heavy rainfall in shower and storm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak shear and high instability, combined with high moisture content enabled periods of heavy rainfall in shower and storm activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 23, 1:40 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 23, 1:40 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT FRI SEP 23 2011

.SHORT TERM...WESTWARD MOVING OUTFLOW BOUNDARY FROM MORNING
CONVECTION OVER THE ATLANTIC HAS AIDED THUNDERSTORM DEVELOPMENT
OVER ST. JOHNS AND FLAGLER COUNTIES TODAY. A FEW FUNNEL CLOUD
REPORTS WERE RECEIVED EARLIER. A DEEP AND VERY MOIST SW FLOW WILL
REMAIN OVER THE AREA THROUGH THE WEEKEND AS AN UPPER LOW OVER THE
GREAT LAKES SLOWLY DRIFTS SOUTH. PWATS AROUND 2 INCHES WILL RESULT
IN LOCALLY HEAVY RAINFALL WITH THE BEST COVERAGE DURING THE
AFTERNOON AND EVENING HOURS. WILL PUT LOCALLY HEAVY RAINFALL
WORDING IN ZONES. 12Z GFS FASTER THAN ECMWF MODEL WITH DRYING SO
UNCERTAINTY STILL EXISTS IN FORECAST FOR EARLY NEXT WEEK. HAVE
LEANED TOWARD THE GFS WITH DRIER AIR MOVING INTO THE AREA ON
MONDAY AS A DRY SLOT ROTATING AROUND UPPER LOW MOVES INTO THE
SOUTHEAST. TEMPERATURES WILL REMAIN AT OR JUST ABOVE CLIMO.

.LONG TERM...TUESDAY THROUGH FRIDAY...UPPER LOW WILL GRADUALLY
WEAKEN AND MOVE NE DURING THE PERIOD. A WEAK TROUGHING PATTERN
ALOFT WILL LINGER OVER THE AREA ALONG WITH A LIGHT WIND PROFILE.
INCREASING MOISTURE AND DAILY SEABREEZES WILL LIKELY PRODUCE
ISOLATED TO SCATTERED AFTERNOON CONVECTION EACH DAY.

&&

.AVIATION...SHOWERS AND STORMS ARE INCREASING IN COVERAGE AND
INTENSITY ACROSS NORTHEAST FLORIDA...ESPECIALLY ACROSS THE
JACKSONVILLE METRO AREA. THUS...TEMPO GROUPS LOOK GOOD FOR KJAX...
KVQQ AND KCRG. STILL ANTICIPATE THUNDERSTORMS IN VICINITY OF KGNV
AND KSSI WITHIN THE NEXT HOUR. THUNDERSTORMS SHOULD DISSIPATE BY 00Z
WITH DEPARTURE OF MID-LEVEL DISTURBANCE. HAVE INCLUDED MVFR VSBYS
AFTER 07Z IN RESPONSE TO ANTICIPATED RAINFALL TODAY COUPLED WITH
LIGHT BOUNDARY LAYER WINDS AND DECREASING CLOUDS OVERNIGHT.

&&

.MARINE...NO HEADLINES. A LIGHT...MAINLY SOUTHERLY FLOW IS FORECAST
THROUGH THE WEEKEND. INCREASING SOUTHERLY WINDS WILL PRECEDE A
FRONTAL BOUNDARY EARLY NEXT WEEK. COMBINED SEAS AS HIGH AS 5 FEET
ARE FORECAST FOR THE OFFSHORE WATERS THROUGH THE WEEKEND WITH
POSSIBLE SCEC HEADLINES DUE TO SEAS FOR THE OFFSHORE WATERS BEGINNING
SUNDAY NIGHT OR MONDAY.

RIP CURRENTS: A MODERATE RIP CURRENT RISK WILL CONTINUE THROUGH THE
WEEKEND DUE TO PERSISTENT SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  88  68  89 /  40  40  30  40
SSI  74  86  74  86 /  50  50  30  50
JAX  72  88  71  88 /  50  60  40  60
SGJ  74  88  75  88 /  40  60  40  60
GNV  71  89  70  89 /  40  60  40  60
OCF  71  89  70  90 /  40  60  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/ZAPPE/MCALLISTER
Hazardous weather outlook, Sep 23, 11:17 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1217 PM EDT FRI SEP 23 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1217 PM EDT FRI SEP 23 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE TODAY...

...MODERATE RISK OF RIP CURRENTS...

.DAY ONE...TODAY...

A TROUGH OF LOW PRESSURE WILL LINGER ACROSS THE REGION TODAY
PRODUCING SHOWERS AND STORMS. A FEW OF THESE STORMS COULD BE STRONG
TO SEVERE...MAINLY THIS AFTERNOON. THESE STORMS ARE EXPECTED TO BE
SLOW MOVERS... SO HEAVY RAINFALL WILL BE POSSIBLE.

A MOIST TROPICAL AIRMASS AND RELATIVELY WEAK WINDS IN THE LOW TO MID
LEVELS OF THE ATMOSPHERE ARE IN PLACE ACROSS THE AREA.  UNDER THESE
CONDITIONS...SHORT-LIVED FUNNEL CLOUDS AND WATERSPOUTS WILL BE
POSSIBLE...ESPECIALLY DURING THE MORNING INTO THE MID-AFTERNOON
HOURS.  OFTEN...FUNNEL CLOUDS AND WATERSPOUTS FORM UNDER RAPIDLY
DEVELOPING CUMULUS CLOUDS WHERE SEABREEZE AND RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...COLLIDE.

THESE FUNNEL CLOUDS CAN CAUSE DAMAGE IF THEY TOUCH DOWN.  ALSO
WATERSPOUTS POSE A SERIOUS HAZARD TO MARINERS AND CAN CAPSIZE A SMALL
CRAFT.

EASTERLY SWELLS AND ONSHORE FLOW WILL CONTINUE A MODERATE RIP CURRENT
RISK AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY...

A TROUGH OF LOW PRESSURE WILL PERSIST OVER THE REGION THIS
WEEKEND...ACTING AS A FOCUS FOR SHOWERS AND STORMS. A FEW OF
THESE STORMS COULD BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ

In the hours before

Special weather statement, Sep 23, 10:56 AM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1156 AM EDT FRI SEP 23 2011

AMZ450-452-454-470-472-474-FLZ024-025-032-033-037-038-GAZ154-166-
231900-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-
CAMDEN (COASTAL)-CLAY-DUVAL-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-
GLYNN (COASTAL)-NASSAU-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-
1156 AM EDT FRI SEP 23 2011

...FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE TODAY...

A MOIST TROPICAL AIRMASS AND RELATIVELY WEAK WINDS IN THE LOW TO MID
LEVELS OF THE ATMOSPHERE ARE IN PLACE ACROSS THE AREA.  UNDER THESE
CONDITIONS...SHORT-LIVED FUNNEL CLOUDS AND WATERSPOUTS WILL BE
POSSIBLE...ESPECIALLY DURING THE MORNING INTO THE MID-AFTERNOON
HOURS.  OFTEN...FUNNEL CLOUDS AND WATERSPOUTS FORM UNDER RAPIDLY
DEVELOPING CUMULUS CLOUDS WHERE SEABREEZE AND RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...COLLIDE.

THESE FUNNEL CLOUDS CAN CAUSE DAMAGE IF THEY TOUCH DOWN.  ALSO
WATERSPOUTS POSE A SERIOUS HAZARD TO MARINERS AND CAN CAPSIZE A SMALL
CRAFT.

BOATERS SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS.
MAKE SURE ALL OCCUPANTS ARE WEARING PROPER FLOTATION DEVICES.  IF A
WATERSPOUT IS SIGHTED...STEER PERPENDICULAR TO AND AWAY FROM ITS
PATH.  SEEK SHELTER...AND REPORT ALL WATERSPOUTS TO YOUR LOCAL COAST
GUARD STATION.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ
Special weather statement, Sep 23, 12:54 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
154 PM EDT FRI SEP 23 2011

FLZ038-231845-
FLAGLER-
154 PM EDT FRI SEP 23 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN FLAGLER
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM
EDT...

AT 154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF FLAGLER
BEACH...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS AROUND FLAGLER BEACH THROUGH 245 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2950 8114 2943 8110 2941 8116 2933 8115
      2932 8125 2946 8127
TIME...MOT...LOC 1754Z 244DEG 3KT 2942 8118

ZIBURA
Special weather statement, Sep 23, 2:45 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EDT FRI SEP 23 2011

FLZ038-232030-
FLAGLER-
345 PM EDT FRI SEP 23 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
FLAGLER COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 9 MILES SOUTH OF BUNNELL...MOVING NORTHEAST AT
5 MPH. THIS THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BUNNELL
THROUGH 430 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2942 8114 2941 8115 2931 8115 2931 8114
      2928 8114 2925 8121 2926 8136 2938 8142
      2952 8118 2942 8112
TIME...MOT...LOC 1945Z 244DEG 4KT 2934 8129

TRABERT
Special weather statement, Sep 23, 3:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT FRI SEP 23 2011

FLZ040-232130-
MARION-
442 PM EDT FRI SEP 23 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WEIRSDALE...OR 2 MILES NORTH OF THE
VILLAGES...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND WEIRSDALE...LAKE WEIR AND OCKLAWAHA THROUGH 530
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO
50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2907 8199 2908 8181 2896 8187 2897 8205
TIME...MOT...LOC 2043Z 170DEG 6KT 2898 8195

ZIBURA
Special weather statement, Sep 23, 3:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT FRI SEP 23 2011

FLZ024-GAZ164-232130-
CHARLTON-NASSAU-
455 PM EDT FRI SEP 23 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
CHARLTON AND CENTRAL NASSAU COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 530 PM EDT...

AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF CALLAHAN...
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
CALLAHAN AND ST. GEORGE THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 40 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3051 8210 3069 8194 3054 8176 3047 8188
TIME...MOT...LOC 2055Z 129DEG 2KT 3052 8190

TRABERT
Special weather statement, Sep 23, 4:23 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
523 PM EDT FRI SEP 23 2011

FLZ040-232200-
MARION-
523 PM EDT FRI SEP 23 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM
EDT...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF LOWELL...OR 8 MILES
NORTHWEST OF OCALA...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND LOWELL...REDDICK...FLEMINGTON AND CITRA
THROUGH 600 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2943 8234 2944 8221 2942 8220 2943 8215
      2942 8215 2943 8214 2944 8210 2923 8213
      2922 8229
TIME...MOT...LOC 2124Z 175DEG 6KT 2928 8222

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
September 23, 4:25 PM EST
Where
Marion County, 1.84 mi SW of Orange Blossom Hills
Reported by
COOP Observer
Coordinates
28.960, -82.000

A COCORAHS Observer measured 1.86 inches of rainfall in 35 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340341.